What is steroid inhaler laryngitis?
SIL (Steroid Inhaler Laryngitis) is rare because it develops in people with asthma or COPD who use steriod inhalers.It is commonly found in Asthma patients and can occur due to the drug's effect on the muscles of the vocal cords.
Steroid inhaler laryngitis is a form of chemical laryngopharyngitis induced by topical steroid administration.
When you are silent, the vocal cords remain open allowing you to inhale air into your lungs. When you speak or make other sounds, the vocal cords close and vibrate as you release air from your lungs.
Steroid inhalers can damage the vocal cords and can cause steroid inhaler laryngitis
Inhalers with steroids can cause temporary vocal cord damage
Steroids are found in asthma maintenance inhalers used by asthma patients who face difficulties in breathing
A residual amount of steriod medicine may remain within the vocal cords which can cause dryness, irritation, and/or swelling of the vocal cords. This can change the sound of your voice and cause hoarseness, a breathy voice or complete loss of the voice. Also throat bleeding or pain while speaking is possible.
Side effects of steroid inhalers
- A sore mouth
- A croaky voice
- A cough
- Nose Bleeding
- Oral Thrush
- Loss of taste
- Pain while eating or swallowing
Tips to reduce the side effects of steroid inhalers:
- 1. Use your inhaler as instructed If you are not sure how to use it speak with your doctor.
- 2. To reduce the risk of vocal cord damage, promptly rinse your mouth with water and spit it out after each dose of inhaled steroids; then, after rinsing your mouth, drink some water.
- 3. Take Flanax Pain Reliever Tablets and Flanax Cough Lozenges
- 4. Let the doctor know if your voice changes or you have bleeding or a sore throat.
- 5. Never stop using your inhaler without talking with your doctor first.